Aa
Aa
A
A
A
Close
Avatar universal

Why am I having Hyper and Hypo symptoms with a TSH of 10.99

On 10/22 my OBGYN checked my TSH levels and they were .81.  I started having some issues heat insensitivity, extreme fatigue, increased anxiety, hair coming out more.  I was so sure that my TSH levels were going to be lower, but to my shock...I was at a 10.99 less than 30 days later.  I was diagnosed with Graves in 1999 and had RAI treatment and have been on Levoxyl since then.  It has been a struggle sometimes to feel better, but I don't think I have ever had this severe of a swing in levels.  Why am I having symptoms of both?  Can high TSH cause an increase in anxiety?  Any help would be great, I can't get in to see my Endo until February and I'm ready to feel better!  I'm so confused!  Also, my resting heart rate is going as low as 57 but them it may jump up to 80.  
4 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
Symptoms can often "cross over"... in other words some symptoms can apply to either hyper or hypo.  It would be most helpful if you could tell us exactly what symptoms you had/have and whether anything other than TSH was tested.  Your doctor should be testing Free T4 and Free T3 every time TSH is tested.  

TSH is a pituitary hormone and should never be used as the sole indicator for diagnosis or for adjusting medication.  It neither causes nor alleviates symptoms.  Symptoms are caused by too much or too little of the actual thyroid hormones, Free T4 and Free T3, but specifically, Free T3, which is the active hormone - the one used by nearly every cell in your body.  

If you've never had Free T4 and Free T3 tested, you should insist that your doctor test them so you can get the full picture of what's going on.

All of that said, a TSH of 10.99 indicates that your actual thyroid hormones are too low, meaning you might be hypothyroid.  Both hyper and hypothyroidism can cause anxiety.
Helpful - 0
Avatar universal
Thank you for your reply.  I don't recall the T4 level, but I know they typically don't check T3 at my primary care and typically base changes on TSH.   I am having heat intolerance, increased anxiety, hair loss, increased depression and tearfulness, slower heart rate than normal (just noticed that after getting lab results).  My biggest issues before labs were increased anxiety and heat intolerance.
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
Hi... I'm sorry I didn't see this sooner.  Anxiety and depression are a couple of those that apply to either/both hyper or hypo; hair loss can apply to either also, but typically we associate it with hypo.  Heat insensitivity, typically, applies to hyper (over medication), but with a TSH of 10.99, I'd doubt you're hyper... that's why we need the Free T4 and Free T3 levels, because some people actually "might" have a high TSH level with high thyroid levels, though it's quite unusual.

Since they don't even test the T3 level, can you, at least get a copy of the report so you can tell us what the T4 result so we can see what that is... At least that might give us some idea of what's happening.  I do hope they test FREE T4, not just T4... they aren't the same test and don't give the same information.

Any doctor who doses thyroid medication based only on TSH and doesn't test Free T4 and Free T3 is really not a good thyroid doctor.  I'd seriously consider finding a different doctor if I were you, unless this doctor is willing to begin testing these parameters every time you have blood work and actually basing your medication dosage on actual thyroid hormone levels, not TSH.

All of that said, have you had Vitamin B-12, D and Ferritin tested?  Those are all necessary for proper metabolism of thyroid hormones.  If you haven't had them tested, you should ask your doctor to test them.  
Helpful - 0
2 Comments
Great information with your answer. It’s amazing how much I’ve learned since I hooked up with this website. Everyone is so helpful
I'm glad we've been able to help you.  Be sure to let me know if there's anything specific you need help with.  If I don't know the answer(s) to your questions, I'll do my best to point you in the right direction(s).
Avatar universal
A potential simple answer to why your TSH went up is that something may have caused your absorption of your Levoxl to go down, which makes you hypo. This can happen if you eat or drink too soon after taking the Levo. The makers of Synthroid recommend allowing 1/2 to one hour between taking the pill and eating/drinking. Have you changed your morning routine, time getting up, taking pill, eating? I got caught doing this myself and went hypo; calcium fortified orange juice did me in.

Another possibility - have you started taking a new drug or supplement recently that might interfere with your Levo.

Anxiety, resting heart rate 80, palpitations, irregular heart beat - these definitely can be hypo symptoms.

You should not wait until February to get this straightened out. If you have been on Levo for quite a while, your family doctor should be able to help you; if not, he should be able to get you to a specialist before February.
Helpful - 0
1 Comments
...
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.